Kentucky, 2005Damaging Wind in Kentucky, July 4, 2005
July 4, 2005 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 4:10 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 4, 4:10 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT MON JUL 4 2005
.DISCUSSION...
19Z SFC ANALYSIS SHOWS HIGH PRESSURE ALONG THE EAST COAST WHILE
BROAD LOW PRESSURE AND A COLD FRONT ARE INBOUND FROM THE NORTHWEST.
A REAL TIGHT BAROCLINIC ZONE EXISTS ALONG THIS FRONT DUE TO A LARGE
MCS AND ITS COLD POOL THAT HAS DEVELOPED ON THE BOUNDARY. SIMILAR TO
YESTERDAY AFTERNOON...SHOWERS AND THUNDERSTORMS DEVELOPED AND HAVE
BECOME STRONG ACROSS EAST KENTUCKY. LOCATIONS THAT WERE NOT BLESSED
WITH RAIN THIS AFTERNOON SAW THEIR TEMPERATURES CLIMB TO NEAR 90
DEGREES.
THE MODELS ARE IN AGREEMENT WITH THE GENERAL PATTERN ALOFT THIS
CYCLE. THEY GRADUALLY CARVE OUT A TROUGH OVER THE GREAT LAKES AND
OHIO VALLEY BY MIDWEEK. THE LEAD SHORTWAVE WILL PASS JUST NORTH OF
KENTUCKY BY TUESDAY AFTERNOON WITH ADDITIONAL SUPPORT DROPPING DOWN
LATER IN THE WEEK AS THE TROUGH EASES EASTWARD INTO THE NORTHEAST
QUARTER OF THE NATION. FOR THE MOST PART HAVE FOLLOWED THE NAM
SCENARIO FOR SHORTWAVE SPECIFICS THROUGH MIDWEEK. FOLLOWING THAT...
WENT WITH THE HPC PREFERRED SOLUTION OF THE ECWMF ALLOWING RIDGING
OVER THE HIGH PLAINS TO MOVE EAST. HOWEVER...THE ULTIMATE STRENGTH
OF THIS RIDGE IS IN QUESTION AND ANY ACTIVITY FROM THE TROPICS COULD
FURTHER UNDERMINE IT.
SENSIBLE WEATHER WILL FEATURE ANOTHER DIURNAL DIE OFF OF THE SHOWERS
AND THUNDERSTORMS THIS EVENING BEFORE ACTIVITY IS RENEWED TOWARDS
DAWN WITH THE APPROACH OF THE FRONT AND WHATEVER MCS REMAINS ARE
ABLE TO HOLD TOGETHER. THE PREFERRED SOLUTION FROM THE NAM INDICATES
THAT THE MCS ACTIVITY WILL SUCCESSFULLY HOLD TOGETHER OR BE
RESPAWNED AS IT SWOOPS INTO EAST KENTUCKY WITH THE FRONT. HIGH
MOISTURE CONTENT IN PLACE WILL MAKE HEAVY RAINS THE MAIN THREAT FROM
THESE STORMS. THE FRONT WILL THEN SLOW DOWN AS IT EXITS KENTUCKY
MAINTAINING A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE
FIRST PART OF TUESDAY NIGHT. WHILE THE DEEPER MOISTURE WILL BE
SHUNTED EAST BY THE FRONT...THE COLD POOL AND SHORTWAVES ALOFT
ASSOCIATED WITH THE TROUGH WILL KEEP A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS AROUND WITH THE HEAT OF THE DAY BOTH WEDNESDAY AND
THURSDAY AFTERNOON. DRY WEATHER AND MODERATING TEMPS WILL ENSUE FOR
THE REST OF THE WEEK WITH A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS REARING UP NEXT MONDAY...THOUGH PERHAPS SOONER
DEPENDING ON THE TROPICS.
THE MOS NUMBERS WERE HIGHLY DEPENDENT ON THEIR PARENT MODEL SOLUTION
WITH THE MET COMING IN MUCH COOLER FOR HIGHS TUESDAY THAN THE MAV
AND FWC. THIS IS DUE TO THE WETTER AND MORE SENSIBLE SOLUTION FROM
THE NAM. DESPITE FAVORING THE NAM...DID NOT STRAY TOO FAR FROM THE
MAV NUMBERS AS THEY ARE A REASONABLE COMPROMISE BETWEEN THE TWO
EXTREMES. FOR THE REST OF THE SHORT TERM FOLLOWED THE MET NUMBERS
CLOSEST WITH ADJUSTMENTS MADE TO THE GRIDS FOR SPECIFIC LOCATIONS.
LIKEWISE...ALSO PREFERRED THE MET POPS THROUGH THE FIRST PART OF THE
FORECAST...THOUGH DID NOT GO QUITE AS HIGH FOR THE SECOND PART OF
TUESDAY NIGHT AND WENT WITH MORE OF A DIURNAL THREAT FOR WEDNESDAY
AND THURSDAY AFTERNOONS.
AS FOR THE GFE/IFPS GRIDS...POPULATED THE DEWPOINT AND WINDS FROM
THE ETA12. THE WINDS CAME IN A BIT HIGH EARLY ON...BUT WHERE IN
DECENT SHAPE OVERALL. WITH THE DEWPOINTS...HAD TO TAKE THEM DOWN A
COUPLE OF DEGREES IN THE EARLY AFTERNOON BOTH WEDNESDAY AND
THURSDAY. THE REST OF THE GRIDS WERE IN GREAT SHAPE WITH THE BULK OF
THE CHANGES MADE TO THE NEAR TERM FORECAST FOR TUESDAY AND TUESDAY
NIGHT AS I MASSAGED THE TIMING AND EXTENT OF THE FRONTAL CONVECTION
TOWARD THE NAM SOLUTION. IN THE EXTENDED...PRETTY MUCH STUCK WITH
CONTINUITY...EXCEPT TO BRING CLOUDS TO THE SOUTH A BIT QUICKER FOR
THE WEEKEND. DID TAKE OUT POPS FOR SUNDAY...WITH THE EXPECTATION OF
A STRONGER SUBTROPICAL RIDGE OVER THE CENTER OF THE COUNTRY.
HOWEVER...THE TROPICS LOOK LIKE THEY WILL BECOME ACTIVE AND THIS
COULD BRING MORE MOISTURE TO THE SOUTHEAST PART OF THE NATION THAN
ANTICIPATED.
&&
.PREV DISCUSSION...
1015 AM EDT MON JUL 4 2005
12Z SOUNDINGS FROM ILN/NASHVILLE SHOW UNSTABLE AIRMASS IN PLACE WITH
CAPES BETWEEN 1500-2500 J/KG AND LI/S FROM -5 TO -6. WEAK SHORTWAVE
ACROSS NRN MS PROGGED BY 12Z NAM TO MOVE INTO CENTRAL TN BY THIS
AFTERNOON WHICH WILL HELP SPARK WIDELY SCATTERED TSRA IN SRN ZONES.
FOR THE REST OF THE REGION...WITH SOUNDINGS SHOWING TRIGGER TEMPS IN
THE UPPER 80S TO NEAR 90...AND CU ALREADY SEEN ON VSBL SAT PICS IN
WESTERN HALF OF THE FORECAST AREA...CANT RULE OUT ISOLATED/WIDELY
SCATTERED CONVECTION. ADDED SLIGHT CHANCE OF TSRA TO EVENING PORTION
OF THE FORECAST AS WELL. ONLY OTHER CHANGES MADE TO THE FORECAST WAS
TO INCREASE HIGH TEMPS A COUPLE OF DEGREES TODAY CONSIDERING LACK OF
CLOUD COVER COMPARED TO YESTERDAY AND HIGHER 1000-850MB THICKNESS
VALUES. ALSO REMOVED MORNING FOG WORDING.
&&
355 AM EDT MON JUL 4 2005
NO MAJOR CHANGES MADE TO FORECAST. NAM AND NGM MODELS ALL IN GOOD
AGREEMENT REGARDING TUESDAYS FRONTAL PASSAGE. DECIDED TO SLOW UP
PROGRESSION OF FRONT...AS IT APPEARS THE BOUNDARY WILL ELONGATE AND
SLOW SOMEWHAT. GREATEST CHANCE FOR SHOWERS/THUNDERSTORMS APPEARS TO
BE TUESDAY AFTERNOON AND EVENING...WHEN MODEL SOUNDINGS ARE
DEPICTING THE HIGHEST CAPES AND LOWEST LIS...BOTH IN CONJUNCTION
WITH FROPA. WITH WEAK SHORTWAVE APPROACHING FROM THE SOUTH...PER
WATER VAPOR IMAGERY...LEFT IN SLIGHT CHANCE POPS FOR MOST OF CWA FOR
THIS AFTERNOON. WINDS WERE TWEAKED SLIGHTLY TO BETTER REFLECT
PASSAGE OF TUESDAYS SHORTWAVE/FRONT. TEMPERATURES WERE ALREADY IN
VERY GOOD SHAPE AND WERE NOT CHANGED FROM PREVIOUS FORECAST.
EVERYTHING ELSE IN THE FORECAST LOOKED GOOD AND NOT FURTHER CHANGES
WERE MADE.
&&
1135 PM EDT SUN JUL 3 2005
WV IMAGERY SHOWED A SW/V TROUGH AXIS PASSING THROUGH EASTERN KY
ATTM. THIS SW/V HELPED BRING SOME DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS...THAT HAVE DISSIPATED OVER THE PAST HOUR...THOUGH A
COUPLE OF WEAK WANING SHOWERS REMAIN. UPDATE WAS TO HOLD ONTO SLIGHT
CHANCE FOR A FEW MORE HRS AS SW/V TROUGH EXITS THE AREA.
ALSO...ADJUSTED TEMPS SLIGHTLY BASED ON THE LATEST TRENDS TO LOWER
SLIGHT IN GRIDS FOR THE BIG SANDY AREA WHERE SOUTHEAST LOW LEVEL
FLOW HAS LED TO SLIGHTLY LOWER DEWPOINTS. OVERALL...LITTLE CHANGE TO
EXISTING GRIDS WERE MADE. UPDATED GRIDS AND ZONES ARE ALREADY OUT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GREIF
Hazardous weather outlook, Jul 4, 7:15 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
815 AM EDT MON JUL 4 2005
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
815 AM EDT MON JUL 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY THROUGH THURSDAY NIGHT
AND AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUSTY
In the hours before
Local storm report, Jul 4, 4:10 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG STANTON 37.85N 83.86W
07/04/2005 POWELL KY LAW ENFORCEMENT
COUNTY DISPATCH REPORTED SEVERAL TREES DOWN AROUND
STANTON.
&&
JCARICOThunderstorm Wind, Pulaski
- When
- July 4, 5:45 PM EST
- Where
- Pulaski County, 1 mi N of Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.117, -84.600
Trees and power lines down at a trailer park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 4, 2005$4.0 million · 1 in hail · 3 events
- Lightning Strike in Florida, July 4, 2005$4.0 million · 1 event
- Hail and Lightning Strike in Wisconsin, July 4, 2005$500,000 · 0.75 in hail · 2 events
- Flash Flood and Hail in Arkansas, July 4, 2005$133,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Texas, July 4, 2005$76,000 · 1.5 in hail · 12 events
- Damaging Winds in Mississippi, July 4, 2005$41,000 · 55 kt wind · 4 events
- Damaging Wind in Alabama, July 4, 2005$37,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, July 4, 2005$35,000 · 60 kt wind · 1 event
- Damaging Winds in Michigan, July 4, 2005$30,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20051 in hail · 25 events
- Hail and Damaging Winds in Texas, July 4, 2005$19,000 · 1.75 in hail · 9 events
- Damaging Winds in Missouri, July 4, 2005$20,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458295.